Taking a supplement? Pharmacy professor shares tips on avoiding drug interactions

Millions of Americans who take prescription medication are also using natural supplements like vitamins, minerals and herbal remedies or over-the-counter drugs.

Vincent Ekenge, a practicing pharmacist and professor at Xavier University of Louisiana College of Pharmacy, says he understands the interest in these products.

"I do think that some people find these helpful," Ekenge says.  "So, they can be used safely, hopefully."

Still, Ekenge cautions that just because a product is natural or non-prescription does not always mean that it is safe.

"I think people assume that because they are available over-the-counter or without a prescription, that these products are harmless, and that's not always the case," he says.

Harmful drug interactions

If you are considering trying a new dietary supplement, herbal remedy, or non-prescription medication, Ekenge says, talk to your health care provider or pharmacist first.

The two of you should go over the medications you are taking to make sure the new supplement is a good fit for you, he says.

Next, he says, update the list of medications you are using to include all prescription drugs, over-the-counter medications, and dietary supplements you are taking.

"I'm very cautious and very intentional about asking, 'What medications are you taking, and what over-the-counter products?'" he says. "I really need to know. And, I encourage all people to make sure they're disclosing all medications."

Side effects of mixing medications

Ekenge says mixing dietary supplements, over-the-counter medications, and prescription drugs can sometimes cause potentially dangerous drug interactions.

For example, if you are on a prescription blood thinner, or an over-the-counter drug like aspirin, taking a supplement that also decreases the blood's ability to clot can raise your risk of internal bleeding or a stroke.

"So, if you're using aspirin, but then also something like garlic or ginkgo or ginseng, those are medications that can cause interactions," he says.

Vitamin E can also inhibit blood clotting.

And the FDA says the supplement St John's Wort can make birth control, medications for HIV/AIDS, organ transplant medications, and drugs to treat heart disease and depression less effective.

Depending on the combination, the agency says, the drug interaction can cause severe side effects.

People taking an antidepressant should also avoid using St. John's wort, which can cause a dangerous rise in serotonin levels, which can be life-threatening.

And, Ekenge says, be careful about doubling up products that contain the same active ingredient.

"It's important to be cautious, because even some commercial products contain multiple elements," he says. "So, you can really ingest high amounts, if you're taking multiple different things and not realizing it."

If you are going to have surgery, make sure your list of medication is up-to-date because some dietary supplements or drugs can impact anesthesia and your risk of complications such as bleeding during or after your procedure.

"I think that the best thing that people can do is always make sure you disclose things," Ekenge says. "Ask your pharmacist or your physician prior to using them to help you select appropriate or reliable products, especially if they're rated for good manufacturing by an organization such as USP. "

If you are taking a new supplement or over-the-counter medication and something feels off, he says, stop taking it.

"Finally, it's really important to go to your doctor and get a checkup at least once a year," Ekenge says. "Knowing your body's chemistry is really important for your wellness."